Heparin-Induced Thrombocytopenia Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • Heparin-induced thrombocytopenia (HIT) is an immune-mediated adverse drug effect that is characterized by platelet activation, hypercoagulability, and a resulting increased risk for thrombosis, both venous and arterial. This disorder is autoimmune-like, because the target antigen is a multimolecular complex of the "self" protein, platelet factor 4, and heparin. HIT usually begins 5 to 10 days after starting heparin, especially when administered intra- or perioperatively, although a rapid onset of thrombocytopenia can occur if heparin is given to a patient with circulating HIT antibodies that resulted from a recent heparin exposure. The clinical diagnosis is supported if heparin-dependent, platelet-activating antibodies are detectable. Treatment includes cessation of heparin and use of an alternative non-heparin anticoagulant, such as danaparoid, lepirudin, or argatroban. Warfarin must be avoided or postponed, as the acute phase of HIT poses a high risk for coumarin necrosis, particularly limb loss due to venous limb gangrene.

publication date

  • August 2007